The United States Drug Enforcement Administration (DEA) describes fentanyl as a synthetic opioid that is 80 to 100 times stronger than morphine. Originally developed for the pain management of cancer patients, this white powder has been diverted for illicit use. It is also cheap to fabricate, meaning that it is produced in clandestine labs and used to lace other, more expensive drugs like heroin.
One study from the Centers of Disease Control and Prevention (CDC) found that synthetic opioids, such as fentanyl, are responsible for over 38% of all fatal overdoses in the United States. This means that every day, 130 Americans die of an opioid overdose. This is probably because it only takes 250 micrograms of fentanyl (the size of a poppy seed) to OD, and a great amount of the drug may be added without the knowledge of users. With such startling statistics, it seems impossible that a more powerful, dangerous drug could be engineered.
Carfentanil: A Deadly Street Drug
The DEA estimates that carfentanil is 10,000 times more powerful than morphine, making it 100 times stronger than fentanyl. Worst of all, it has been found in the city of Seattle.
First synthesized by Janssen Pharmaceutica in 1974, carfentanil was marketed under the name Wildnil as an anesthetic for large animals. Tranquilizer darts containing the substance served to bring down elk, elephants, and other large mammals. Commercial production of the drug ceased in 2003, meaning that it is only available in a compound dosage format, most often originating from China. According to the U.S. National Library of Medicine’s National Center for Biotechnology Information, sufentanil (10-20 times less potent) is the maximum strength fentanyl analog for use in people.
“Carfentanil is used for large animals, not for human beings,” said Dr. Caleb Banta-Green, a researcher and scientist at the University of Washington’s Alcohol and Drug Abuse Institute, in an interview with KOMO News. “Its dosing is very complicated.”
Carfentanil may be sold in several forms. It has been found as a white powder and in pill form, and like fentanyl, it is combined with heroin and other drugs. Because of this drug’s incredible potency, the difference between a recreational dose and a deadly dose is almost unidentifiable.
The Dangers of Carfentanil
First responders have been trained to respond cautiously to overdoses in which carfentanil is a factor; these cases require the use of specialized personal-protection equipment. The DEA deemed the drug “a significant threat” to EMTs who touch it by accident.
“It’s on the streets; people know about it… I know Vancouver has had huge overdose levels from carfentanil and it just kind of arrived one day,” said Shilo Jama, of the People’s Harm Reduction Alliance.
The toxicity of carfentanil in humans, paired with its commercial availability, have given rise to concern that the drug will be turned into a chemical weapon. In one article, members of the Associated Press compared carfentanil to nerve gas.
“It’s a weapon,” said Andrew Weber, the assistant secretary of defense for nuclear, chemical and biological defense programs. “Companies shouldn’t just be sending it to anybody. Countries we are concerned about were interested in using it for offensive purposes. We are also concerned that groups like ISIS could order it commercially.”
In one horrific example, Russian special forces used carfentanil against a group of Chechen separatists, who had taken 800 people hostage in a theater. Using an aerosol version of carfentanil, special forces members attempted to break the hostage situation. More than 120 hostages died from the compound’s effects.
What to Do If Someone Overdoses on Carfentanil
How will you respond if someone near you overdoses on this deadly drug? With carfentanil in the streets of Seattle, it is important to have a plan. The DEA has issued an officer safety alert with helpful information.
First, know the signs. People who are overdosing on carfentanil may experience:
- Shallow breathing (respiratory depression)
- Clammy skin
- Heart failure
- Pinpoint pupils
Above all else, exercise extreme caution. Touching carfentanil yourself could create a dangerous outcome. Instead, administer naloxone in the event of exposure. Immediate administration of this drug can reverse an overdose, although multiple dosages may be required for this particular case. Continue to administer a dose every two to three minutes until emergency medical services arrive, or until the person is breathing on their own for at least 15 minutes.
Be prepared to immediately contact emergency services as quickly as possible for further assistance. If you are busy administering naloxone, assign someone nearby to dial 9-1-1. By taking quick action, you can save a life.
Help for Opioid Addiction
If you or someone you love has encountered the dangerous synthetic opioids detailed above, including fentanyl or carfentanil, we hope you appreciate the severity of the situation. There is no such thing as safe usage of these substances. Lakeside-Milam offers comprehensive recovery services for those addicted to opioids. Contact us today by calling (866) 614-0762 to learn more.